Iowa, 2016Tornadoes and Flash Flooding in Iowa, July 23, 2016
July 23, 2016 · NWS DVN · 19 events in 5 counties and zones
A disturbance interacting with a frontal system produced an area of severe thunderstorms with numerous damaging winds, some flash flooding and a few isolated, brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- $2.5 million
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance interacting with a frontal system produced an area of severe thunderstorms with numerous damaging winds, some flash flooding and a few isolated, brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 11:53 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 11:53 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1253 PM CDT SAT JUL 23 2016
...AVIATION UPDATE...
.UPDATE...
Issued at 1000 AM CDT Sat Jul 23 2016
With the models way overdoing the convection current temperatures
and dewpoints are higher than forecast. We have raised maximum
temperatures into the lower to mid 90s (except upper 80s in the
far north) and have pushed dewpoints to near 80. Some locations
may see dewpoints in the lower 80s. This raises the heat index
values to 100 to 115, easily in the warning criteria.
Have lowered pops to 20-30 percent as the better forcing,
moisture transport and low level convergence is north and west of
the dvn cwa. 12z/23 upper air analysis indicated ridge aloft and a
capping atmosphere over the cwa. Some of the CAM's show much of
the convection remaining north of the cwa through tonight but will
make a decision about that later in the shift.
&&
.SYNOPSIS...
Issued at 330 AM CDT Sat Jul 23 2016
The latest SFC analysis was indicating a quasi-stationary boundary
draped from west-to-east acrs SD...along the IA/MN border...and back
up acrs northern lower MI. Along and south of it, including the
local area SFC DPTs were pooling generally in the mid 70s ATTM.
Aloft, upper ridge axis was adjusting up the mid and upper MS RVR
Valley. MCS and associated MCV was rolling east acrs central Neb,
and should get shunted more northeastward as it encounters the ridge
axis this morning.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat Jul 23 2016
Today...Clouds trends on the IR loop and assessing some convergence
looking at H85 MB flow on the profilers/VAD, suggest that a elevated
wing of warm air advection type showers and storms off the Neb wave,
will continue to develop and move eastward acrs portions of the CWA
this morning. Several of the HiRes/near term models picking up on
this as well. But the forcing is marginal and layer shear rather
weak through 18z, thus will just cover with 20-30 POPs and expect
coverage higher acrs the northwestern half to third of the DVN CWA.
Later this afternoon, several MCS generation tools and forcing
indications come together acrs NW IA/eastern SD/much of MN. Some
forcing wings extending/tailing southeastward off this process may
allow for more storms in the north and northwestern fcst area this
afternoon. Will keep low POPs mainly north of I80 this afternoon to
account for this. Of course, if the Neb MCS does not decay diurnally
like several models show, or get shunted more off to the northwest
of the area and keeps chugging eastward, it will be a forecast
buster for both temps and the low to moderate POPs for today will
have to be raised.
As for the heat headlines, convective debris from the west and
ongoing high humidity itself will keep ambient temps in check in the
mid to upper 80s. Some areas that get more sun later this afternoon
like south of I80, will near 90 or low 90s. Even with DPts in the
mid to upper 70s, true heat warning criteria will not be met. But
with heat index readings in the upper 90s to around 105, much of the
CWA will continue to reach at least local office heat advisory
criteria. Thus will use three days accumulative of heat warning or
heat advisory criteria to support keeping the heat warning going for
now. But am worried today will be marginal at best especially if
clouds hold thicker than expected and even the somewhat trimmed back
forecast highs are still not met.
Tonight...main challenge will be how far south the expected
resultant northern plains through the upper MS RVR Valley MCS will
make it. Best forcing and support on several models, including the
00z run ECMWF and NAM keep the brunt of a strong MCS just to the
north of the DVN CWA, with just some secondary sctrd to isolated
storms along and north of Hwy 30. But looking at several convective
steering mechanisms and thermal highway rules of thumb that storm
clusters propagate along, feel the 00z GFS may have more of a handle
as it dumps some of the system acrs at least the northern to
northeastern third of the CWA especially after midnight. Would not
be surprised if it could even push further south and west of that by
early Sunday morning. Will adjust POPs accordingly with the GFS in
mind and at least likely POPs in the northeast for now after
midnight. High PWATs and CAPES would allow for heavy rain producing
storms, as well as some potential for damaging winds with any
associated llvl cold pool formation...even with marginal deep shear
profiles in place locally as(or if) the storms propagate into the
local area. Could see a flash flood threat in recent heavy rain hit
areas of the north if these storms make it into the local area. But
not enough confidence at the moment to issue a flash flood watch.
.LONG TERM...(Sunday through next Friday)
ISSUED AT 330 AM CDT Sat Jul 23 2016
Cold front moving through on Sunday will end the stretch of
oppressive heat and humidity, and also provide a focus for
thunderstorms. Beyond, a developing upper level NW flow will bring
slightly cooler weather for next week.
Sunday: The shortwave currently driving through northern MT pushes
the stationary front southward as a weak cold front through the
forecast area during the afternoon. There are some typical model
differences in timing, but the overall idea of the frontal passage
during peak heating into an airmass with temperatures at least in
the 80s and dewpoints well into the mid and upper 70s supports
scattered thunderstorms. The heat index may again push at least into
advisory criteria, especially where dewpoint pooling occurs along
and ahead of the front across the south and southeast, and an
advisory will need to be considered. With MUCAPES possibly into the
3000 to 4000 j/kg range by late afternoon, severe storms will be
possible, but somewhat limited by marginal shear.
High pressure then follows for Monday and Tuesday providing dry
weather with temperatures closer to july averages and more tolerable
humidity values. Will continue low chances for thunderstorms in the
south behind the front Sunday night, then in the far south Monday.
Thunderstorm chances return area-wide Wednesday through Friday when
the area comes under the influence of a more active wavetrain in the
W-NW flow aloft.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1253 PM CDT Sat Jul 23 2016
Mainly VFR conds through the taf cycle. Isolated thunderstorms are
possible but low confidence in convective trends. Southeast to
south winds around 10 knots or less through tonight, then becoming
southwest on Sunday.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
Scotland.
&&
UPDATE...Haase
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...HaaseHazardous weather outlook, Jul 23, 9:19 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SAT JUL 23 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1019 AM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
HOT AND HUMID CONDITIONS WILL CONTINUE TODAY INTO THIS EVENING.
HEAT INDEX READINGS OF 100 TO 115 ARE EXPECTED AND WITH THE
ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS...MAINLY FOR TONIGHT. THE MAIN THREATS
WILL BE DAMAGING WIND AND TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY...THEN MAINLY SOUTH OF INTERSTATE 80 SUNDAY NIGHT. THERE IS
A MARGINAL THREAT FOR SEVERE STORMS SUNDAY AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE
MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND HEAVY RAINFALL.
HOT AND HUMID CONDITIONS WILL LINGER SUNDAY WITH HEAT INDEX
READINGS POSSIBLY AS HIGH AS 100 TO 105 DURING THE AFTERNOON
HOURS.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS.
HAASE
Event by event
11 thunderstorm wind, 4 tornado, 4 flash flood. Local standard time, as filed.
Thunderstorm Wind, Buchanan
- When
- July 23, 2:30 PM CST
- Where
- Buchanan County, 1.53 mi W of Independence
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.910
A trained spotter estimated winds up to 65 MPH along with very heavy rain.
Thunderstorm Wind, Buchanan
- When
- July 23, 2:35 PM CST
- Where
- Buchanan County, 1.47 mi NNW of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -91.890
A trained spotter reported a 4 inch diameter tree branch was snapped off a tree.
Thunderstorm Wind, Buchanan
- When
- July 23, 2:35 PM CST
- Where
- Buchanan County, 1.47 mi NNW of Independence
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -91.890
A trained spotter estimated wind speeds of 60 to 65 MPH.
Thunderstorm Wind, Buchanan
- When
- July 23, 2:49 PM CST
- Where
- Buchanan County, 0.51 mi E of Fontana County Park
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.600, -91.910
The emergency manager estimated winds of up to 70 to 80 MPH with downed trees at the local campground.
Thunderstorm Wind, Buchanan
- When
- July 23, 2:49 PM CST
- Where
- Buchanan County, 0.51 mi E of Fontana County Park
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.600, -91.910
The emergency manager reported several trees were down at the local campground.
Thunderstorm Wind, Buchanan
- When
- July 23, 3:03 PM CST
- Where
- Buchanan County, Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.880
A trained spotter reported numerous tree branches were down across town.
Tornado, Buchanan
- When
- July 23, 3:05 PM CST to 3:06 PM CST
- Where
- Buchanan County, 4.55 mi NE of Monti to 4.59 mi NE of Monti
- Rating
- EF1
- Path length
- 0.05 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.439, -91.598
A tornado touched down near the county line and moved east into Delaware County.
Tornado, Delaware
- When
- July 23, 3:06 PM CST to 3:07 PM CST
- Where
- Delaware County, 2.95 mi SSW of Masonville to 2.92 mi SSW of Masonville
- Rating
- EF1
- Path length
- 0.11 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.439, -91.597
A tornado moved east from Buchanan County and a roof of a barn was removed before lifting.
Thunderstorm Wind, Delaware
- When
- July 23, 3:10 PM CST
- Where
- Delaware County, 0.86 mi NW of Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.490, -91.460
A public report of 2 estimated 8 inch in diameter trees were down. This report was received by Twitter and the time was estimated by radar.
Tornado, Delaware
- When
- July 23, 3:18 PM CST to 3:19 PM CST
- Where
- Delaware County, 1.32 mi WSW of Turtle Creek Park to 1.34 mi SW of Turtle Creek Park
- Rating
- EF1
- Path length
- 0.22 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 42.411, -91.393
A public video of a waterspout crossing a portion of Lake Delhi and coming ashore and damaging some trees.
Thunderstorm Wind, Delaware
- When
- July 23, 3:21 PM CST
- Where
- Delaware County, Delhi
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -91.330
A trained spotter reported 3 tree limbs approximately 6 to 12 inches in diameter were down.
Thunderstorm Wind, Delaware
- When
- July 23, 3:25 PM CST
- Where
- Delaware County, 0.69 mi S of Hopkinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -91.250
A trained spotter reported via facebook several large trees and some branches were down. The time was estimated using radar.
Flash Flood, Buchanan
- When
- July 23, 3:36 PM CST to 5:36 PM CST
- Where
- Buchanan County, 1.33 mi WNW of Independence to 0.77 mi WSW of Independence
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Crop damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.478, -91.904
A trained spotter reported flash flooding in Independence. The gravel road at the high school complex was washed out and the parking lot was under several inches of water.
Tornado, Dubuque
- When
- July 23, 3:46 PM CST to 3:48 PM CST
- Where
- Dubuque County, 1.66 mi NNW of Worthington to 1.68 mi NNE of Worthington
- Rating
- EF0
- Path length
- 0.78 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 42.423, -91.126
Local law enforcement reported a brief tornado between Farley, Worthington, and Dyersville.
Flash Flood, Buchanan
- When
- July 23, 4:15 PM CST to 6:15 PM CST
- Where
- Buchanan County, 2.05 mi WNW of Independence to 0.69 mi WSW of Independence
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.479, -91.918
A trained spotter reported small streams are out of their banks with localized flash flooding in some parts of the town. Received over 2.5 inches of rain in 40 minutes.
Thunderstorm Wind, Jones
- When
- July 23, 4:30 PM CST
- Where
- Jones County, 0.69 mi S of Wyoming
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.060, -91.000
The emergency manager reported partial trees were down. The time was estimated based on radar.
Flash Flood, Dubuque
- When
- July 23, 4:50 PM CST to 6:50 PM CST
- Where
- Dubuque County, 1.94 mi S of Sageville to 3.09 mi SW of Center Grove
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $500,000
- Reported by
- Amateur Radio
- Coordinates
- 42.542, -90.724
Amateur radio report received of water over several roads in downtown Dubuque including Central Avenue and Jackson Streets which were closed.
Thunderstorm Wind, Jackson
- When
- July 23, 5:18 PM CST
- Where
- Jackson County, 0.86 mi SW of Monmouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 42.070, -90.880
A NWS employee reported large branches were downed by the high wind.
Flash Flood, Jones
- When
- July 23, 5:30 PM CST to 7:30 PM CST
- Where
- Jones County, 1.46 mi N of Monticello to 1.79 mi SSW of Monticello
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 42.251, -91.204
The emergency manager reported water up to 1.5 feet in depth on the outdoor track at the fairgrounds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
- Dense Fog in Illinois, July 23, 201616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653387, 653385, 653386, 653382, 653383, 653381, 654437, 654438, 653380, 653943, 653379, 653377, 653376, 653372, 653370, 653368, 653367, 653365, 653364.